Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Fort Worth, TX

January 16, 2004Bell County, Coryell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jan 16, 2004, 6:33 PM CST for Bell County, Coryell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 16, 2004, 6:33 PM CST (00:33 UTC)
Expired
Jan 16, 2004, 9:30 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Bell County, TX, Coryell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 170036
FFWFTW
TXC027-099-170330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
633 PM CST FRI JAN 16 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN NORTH CENTRAL TEXAS
  CORYELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 930 PM CST

* AT 633 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM 17 MILES SOUTHWEST OF GATESVILLE TO 40 MILES SOUTHWEST OF
  KILLEEN...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE FORT GATES...FORT HOOD...   
  HARKER HEIGHTS...NOLANVILLE...GATESVILLE...AND KILLEEN.

FLOODING HAS ALREADY BEEN REPORTED IN THIS AREA AND ADDITIONAL HEAVY 
RAIN IS APPROACHING FROM THE SOUTHWEST. ANOTHER TWO INCHES OF RAIN 
WILL BE LIKELY BY 9 PM. THIS WILL EXACERBATE FLOODING IN BELL AND 
CORYELL COUNTIES.  THUS...THE FLASH FLOOD WARNING HAS BEEN EXTENDED 
UNTIL 930 PM CST.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3163 9774 3105 9789 3096 9781 3095 9768
          3132 9744

$$

ROBBINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 5:00 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 16, 5:00 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CST FRI JAN 16 2004

.AVIATION...
BANDS OF SHRA/TSRA...HEAVY AT TIMES...CONTINUE BUILDING NWD THROUGH
TAF SITES AND WE SHOULD CONT TO SEE IFR/LIFR CIGS...MVFR VSBYS WITH
OCNL IFR AT TIMES THRU 12Z...THOUGH AXIS OF HEAVIEST RA/TSRA SHOULD
PUSH NE OF TAF SITES BY THEN. OTRW...SOME WRAP AROUND RA/ISOLD
EMBEDDED TSRA TO CONT ARND KDAL/KDFW THRU 16Z OR SO...WITH LINGERING
-RA IN THE AFTN WITH CONDS CONTG GENERALLY IFR...THOUGH CONDS MAY
IMPROVE TO MVFR AT TIMES. 05/
&&

.PREV DISC 409 PM CST...
AFTER AN EXTENDED DRY SPELL...WE ARE FINALLY RECEIVING SOME WELCOME
RAINS...WHICH WILL LAST INTO SUNDAY. HOWEVER...WE WILL RECEIVE THE
GREATEST AMOUNTS OF RAIN TONIGHT AS THE VIGOROUS UPPER LOW PROVIDES
SIGNIFICANT DYNAMIC LIFT ON ITS EASTERN SIDE. THIS AREA IS EVIDENT
IN SATELLITE PICTURES SWINGING ALMOST DUE NORTH ACROSS SOUTHERN...
AND PARTS OF WESTERN TEXAS.  THESE MODERATE SHOWERS...AND SCATTERED
THUNDERSTORMS...WILL CONTINUE TO MOVE NORTH...INCREASING IN
COVERAGE THROUGH THE EVENING HOURS. THE AVN AND ETA ARE DIFFERENT
IN ENDING THE DYNAMICS TONIGHT...WITH THE AVN MORE AGGRESSIVE.
LOOKING AT THE LATEST SATELLITE PICTURES...IT APPEARS THE AVN HAS
THE BEST HANDLE ON THIS EVENT...BRINGING A DRY SLOT NORTHEAST ACROSS
THE AREA THIS EVENING. THIS WOULD END MOST OF THE PRECIP AROUND
MIDNIGHT...WITH SOME CONVECTION LEFT OVER IN THE EAST UNTIL AROUND 3
AM.

IN THE MEANTIME...HEAVY RAINS ARE MOVING INTO SOUTHWEST PORTIONS OF
THE CWA...WITH STREET FLOODING PROBLEMS ALREADY REPORTED IN KILLEEN.
CONVECTION IS GETTING BETTER ORGANIZED AS IT MOVES NORTH...AND WILL
COVER THE WESTERN HALF OF NORTH TEXAS THIS EVENING. RAINFALL AMOUNTS
SHOULD BE IN THE ONE TO THREE INCH RANGE...WHICH WILL CAUSE
SCATTERED FLASH FLOODING PROBLEMS. HENCE WE ARE GOING TO ISSUE A
FLOOD WATCH FOR THIS EVENING ALONG AND WEST OF A
SHERMAN...DALLAS...CORSICANA...FRANKLIN LINE.  THIS AREA MAY HAVE TO
BE MOVED EAST DURING THE EVENING HOURS AS DYNAMICS MOVE IN THAT
DIRECTION.

THE UPPER LOW WILL SWING THROUGH THE REGION SATURDAY INTO
SUNDAY...WITH LIGHT RAIN STILL POSSIBLE OVER NORTH TEXAS THROUGH THE
PERIOD. HOWEVER...AMOUNTS WILL BE LIGHT AS THE WRAP AROUND PRECIP
AFFECTS MAINLY THE NORTHERN HALF OF THE AREA.

MONDAY AND TUESDAY APPEAR RAIN FREE...BUT LATE TUESDAY WE SHOULD
BEGIN TO SEE SOME ISENTROPIC LIFT DEVELOP THAT WILL PERSIST INTO
WEDNESDAY AHEAD OF THE NEXT UPPER TROF. OUR CONCERN HERE IS SURFACE
TEMPS AND THE TIMING OF THE PRECIP.  AT THE PRESENT TIME...WE EXPECT
TEMPERATURES TO BE ABOVE FREEZING AS THE LIGHT PRECIP DEVELOPS.
HOWEVER...IT IS CLOSE ENOUGH TO CAUSE CONCERN. AS THE EVENT IS FIVE
DAYS OUT AND OUR CONFIDENCE IS LOW FOR FREEZING TEMPERATURES...WE
WILL CONTINUE WITH THE CURRENT FORECAST OF LIGHT RAIN AND TEMPS IN
THE MID 30S. WE WILL DEFINITELY BE WATCHING THIS DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   56  61  39  51 / 100  60  50  20
WACO, TX   58  64  42  53 / 100  50  40  20
PARIS, TX   52  60  39  49 / 100  60  50  40
DENTON, TX   55  62  38  49 / 100  60  50  20
MCKINNEY, TX   55  60  39  50 / 100  60  50  20
DALLAS, TX   56  61  40  51 / 100  60  50  20
TERRELL, TX   55  62  41  52 / 100  60  50  40
CORSICANA, TX   58  63  43  54 / 100  50  40  40
TEMPLE, TX   58  64  42  54 / 100  50  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 1200 AM CST SATURDAY FOR ZONES TXZ091>093...
TXZ100>104...TXZ115>120...TXZ129>134...TXZ141>146...TXZ156>161...
TXZ174>175.

&&

42
Hazardous weather outlook, Jan 16, 3:07 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
307 PM CST FRI JAN 16 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FEW THUNDERSTORMS...ALONG WITH WIDESPREAD LIGHT TO MODERATE
RAINFALL...ARE EXPECTED ACROSS MOST OF NORTH TEXAS TONIGHT. WHILE THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...THEY WILL BE CAPABLE OF
PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND SOME LOCALLY HEAVY
RAINFALL.

RAINFALL TONIGHT SHOULD AVERAGE BETWEEN HALF AN INCH AND ONE AND A
HALF INCHES FOR MOST LOCATIONS...BUT ISOLATED 2 INCH AMOUNTS WILL BE
POSSIBLE. THIS COULD CREATE SOME ISOLATED PONDING OR FLOODING OF
NORMALLY FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...
A FEW THUNDERSTORMS WILL LINGER INTO EARLY SATURDAY MORNING. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT THEY WILL BE CAPABLE
OF CLOUD TO GROUND LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...
ISOLATED SPOTTER ACTIVATION IS POSSIBLE TONIGHT...MAINLY FOR
MONITORING ANY LOCALLY HEAVY RAINFALL.

In the hours before

Local storm report, Jan 16, 3:37 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
337 PM CST FRI JAN 16 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0336 PM     FLOODING        KILLEEN                  31.10N  97.72W
01/16/2004                  BELL                TX   LAW ENFORCEMNT

            ROADS BARRICADED 3 FEET OF WATER COVERING INTERSECTION
            OF STALLION AND MUSTANG

ROBBINS
Local storm report, Jan 16, 4:41 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
441 PM CST FRI JAN 16 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0440 PM     FLOODING        KILLEEN                  31.10N  97.72W
01/16/2004                  BELL                TX   LAW ENFORCEMNT

            TRAILER PARK EVACUATED. NUMEROUS ROADS BARRICADED.

ROBBINS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 6:44 PM CSTFlash Flood WarningFWDTarrant2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.